Editor-In-Chief: C. Michael Gibson, M.S., M.D. 
Hyperestrogenism, or estrogen excess, is a medical condition characterized by an excessive amount of estrogenic activity in the body.
Hyperestrogenism can be caused by ovarian tumors, genetic conditions such as aromatase excess syndrome (also known as familial hyperestrogenism), or overconsumption of exogenous sources of estrogen, including medications used in hormone replacement therapy and hormonal contraception.
Signs and symptoms
Signs of hyperestrogenism may include heightened levels of one or more of the estrogen sex hormones (usually estradiol and/or estrone), lowered levels of follicle-stimulating hormone and/or luteinizing hormone (due to suppression of the hypothalamic-pituitary-gonadal axis by estrogen), and lowered levels of androgens such as testosterone (generally only relevant to males). Symptoms of the condition in women may consist of menstrual irregularities, amenorrhea, abnormal vaginal bleeding, and enlargement of the uterus and breasts. It may also present as isosexual precocity in children and as hypogonadism, gynecomastia, feminization, impotence, and loss of libido in males. If left untreated, hyperestrogenism may increase the risk of estrogen-sensitive cancers such as breast cancer later in life.
Treatment may consist of surgery in the case of tumors, lower doses of estrogen in the case of exogenously-mediated estrogen excess, and estrogen-suppressing medications like gonadotropin-releasing hormone analogues and progestogens. In addition, androgens may be supplemented in the case of males.
- Aromatase excess syndrome
- ↑ 1.0 1.1 1.2 1.3 1.4 Norman Lavin (1 April 2009). Manual of Endocrinology and Metabolism. Lippincott Williams & Wilkins. p. 274. ISBN 978-0-7817-6886-3. Retrieved 5 June 2012.
- ↑ 2.0 2.1 2.2 Ricardo V. Lloyd (14 January 2010). Endocrine Pathology:: Differential Diagnosis and Molecular Advances. Springer. p. 316. ISBN 978-1-4419-1068-4. Retrieved 5 June 2012.
- ↑ 3.0 3.1 Lewis R. Goldfrank; Neal Flomenbaum (24 March 2006). Goldfrank's Toxicologic Emergencies. McGraw-Hill Professional. p. 443. ISBN 978-0-07-147914-1. Retrieved 5 June 2012.